West Virginia, 2005

Flash Flood in West Virginia, July 15, 2005

July 15, 2005 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 1:00 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 15, 1:00 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT FRI JUL 15 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE LATEST NAM AND GFS MODEL RUNS CONTINUE TO SHOW THE REMNANTS OF
TROPICAL SYSTEM DENNIS OVER THE UPPER OHIO VALLEY THIS PERIOD. SO
EXPECT SCATTERED THUNDERSTORM DEVELOPMENT TO CONTINUE WITH LATE DAY
HEATING PROVIDING THE OPTIMAL TIME PERIOD. NAM SOUNDINGS SUGGEST
WARM COALESCENCE PROCESSES DOMINATING...AND WITH SLOW WINDS
ALOFT...THUNDERSTORM MOVEMENTS WILL BE SLOW WITH OUTFLOWS MODULATING
NEARBY STORM DEVELOPMENT. CONSEQUENTLY HEAVY RAINS ARE
POSSIBLE...ALBEIT SOIL CONDITIONS ARE SUCH THAT 2.5 INCHES WILL BE
REQUIRED WITHIN 2-3 HOURS TO INITIATE ANY LOCALIZED FLOODING.

THE RUC MODEL INDICATES THERE MAY BE MORE THUNDERSTORM DEVELOPMENT
NEAR I-80 DUE TO AN INCREASE IN MOISTURE FLUX CONVERGENCE...HOWEVER
RADAR SHOWS THUNDERSTORMS ALSO DEVELOPING OVER OTHER PARTS OF THE
UPPER OHIO VALLEY...SO SUSPECT LOCAL INFLUENCES MAY MORE OF A ROLE
IN THE EVOLUTION OF THUNDERSTORMS LATER TODAY AND TONIGHT.

FOR TEMPERATURES...FORECASTED VALUES CLOSE TO CLOSELY AGREEING NAM
AND GFS MOS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
MODELS CONTINUE TO SHOW TROPICAL MOISTURE REMAINING ACROSS REGION
SATURDAY NIGHT THROUGH EARLY TUESDAY. SO WILL KEEP MENTION OF
SCATTERED THUNDERSTORMS THROUGH TUESDAY. GFS SHOWS COLD FRONT
PUSHING THROUGH UPPER OHIO VALLEY ON TUESDAY...WITH HIGH PRESSURE
PUSHING IN FOR THE LATTER PART OF THE WEEK. DRY CONDITIONS ARE
FORECAST FOR WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...
PER RECENT SURFACE AND SATELLITE DATA...EXPECT CUMULUS BASES TO FORM
NEAR 020HFT AND THEN LIFT AFTER 20Z TO BKN035-040. RECENT RADAR DATA
SHOWS SCATTERED THUNDERSTORM DEVELOPMENT WHICH NAM SOUNDINGS
INDICATE SHOULD CONTINUE UNTIL DARK (01Z). SO FORECASTED LOWER TEMPO
CONDITIONS 2-3SM OVC020CB NEAR TSRA.

WITH TEMPERATURES GOING DOWN TO NEAR FOG CROSSOVER VALUES 08Z-11Z
EXPECT AREAS 2-4SM BR HZ THEN. VIS COULD BE LOWER IN AREAS GETTING
HEAVY THUNDERSTORM RAINS LATER TODAY AND EARLY TONIGHT.

FOR SATURDAY...EXPECT A SIMILAR EVOLUTION IN CUMULUS AND
THUNDERSTORM DEVELOPMENT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 15, 3:27 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT FRI JUL 15 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-160826-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
427 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

The radar

The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Preston

When
July 15, 2:40 PM EST to 5:15 PM EST
Where
Preston County, Masontown
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
39.550, -79.800

Road washed out between Masontown and Bull Run. One motorist was trapped in car, and was rescued.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465860.